Colorado, 2021

Flash Flooding and Hail in Colorado, July 25 to 26, 2021

July 25 to 26, 2021 · NWS PUB · 16 events in 5 counties and zones

Another active period across southern Colorado on this day, with showers and thunderstorms observed over much of the area. The eastern mountain and I-25 corridor interface was a location with more widespread development, especially along the Highway 50 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another active period across southern Colorado on this day, with showers and thunderstorms observed over much of the area. The eastern mountain and I-25 corridor interface was a location with more widespread development, especially along the Highway 50 corridor. In this area, heavy rainfall with flooding, large hail, and damaging winds were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 10:19 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 25, 10:19 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1119 AM MDT Sun Jul 25 2021

.SHORT TERM...(Today and tonight)
Issued at 441 AM MDT Sun Jul 25 2021

Weak upper wave, evident in water vapor satellite loop, was lifting
northward through the eastern plains of Colorado this morning,
providing just enough lift the past few hours for small area of
showers/thunderstorms east of I-25. Precip has faded to mainly
sprinkles as of 0930z, while back over the mountains, a few light
showers were lingering over the peaks as moist air mass remains in
place. Weather pattern for today looks similar to yesterday, with
weak flow aloft across CO while remnants of the mid level moisture
plume remain overhead. Suspect subsidence behind northward moving
wave on the plains may delay the onset of convection from the I-25
corridor eastward this afternoon, with better chances for storms
from late in the day into the evening. Over the mountains, not much
in the way of mid/upper level features to force convection, and
while most CAMs suggest fairly widespread storms, they don't point
to any particular area for heavy rainfall. As a result, will hold
off on issuing any flash flood watches for this morning and let day
shift look for any clues as to where heavy rainfall may occur today.
Certainly still at least a low risk for heavy rainfall and flash
flooding if the wrong storm moves over the wrong place, as
precipitable water is nearly the same as yesterday. Guidance numbers
for max temps drift down a couple degf today, though areas around
Colorado Springs and Pueblo should end up warmer than yesterday's
cloud/precip influenced readings. Tonight, convection again slowly
diminishes through the evening, with a few showers lingering past
midnight over the mountains and perhaps near the KS border where air
mass is slightly more unstable. Min temps look little changed from
the past few nights as clouds slowly clear by early Mon morning.

.LONG TERM...(Monday through Saturday)
Issued at 441 AM MDT Sun Jul 25 2021

...A Slow Drying and Warming Trend through the Work Week...

Upper level high pressure looks to build north and east of the
region through the middle of next week, with the center of the high
progged to be across the central High Plains by Wednesday afternoon.
This will tend to slowly push the monsoonal moisture plume north and
west of the area within weak eastern mid level flow by the middle of
next week. Latest models then continue to suggest the plume slowly
moving back into the region within weak west to northwest mid level
flow next weekend, as the upper high continues to push south and
west into the southern High Plains next weekend.

On Monday, PWATS (1 to 1.5 inches) are progged to remain high across
the region, with latest models continuing to indicate a surface
boundary along the southeastern Colorado/northeastern New Mexico
border. With moisture in place, should see convection start to fire
across the higher terrain through the late morning and afternoon,
with a better chance of storms along said boundary south of the
Highway 50 Corridor across the plains, with storms slowly moving
to west with the weak easterly steering flow. With the ample
moisture and weak flow aloft, main storm threats will continue to
be heavy rainfall, along with lightning and gusty outflows, with
small hail possible with the stronger storms. Temperatures on
Monday look to be near seasonal levels, with highs in the mid 80s
to mid 90s across the plains, and mainly in the 60s and 70s across
the higher terrain.

For Tuesday through Friday, the high continues to drift into the
central and southern High Plains, leading to a warming and drying
trend, especially across the eastern Plains, as the main monsoonal
moisture plume continues to shunted to north and west of the region.
There will continue to be enough residual moisture to work with
strong summer solar heating for scattered afternoon and evening
showers and storms over and near the higher terrain. However, the
thinning of the moisture will slowly lessen the heavy rain and flash
flooding threat through the end of the work week. With less expected
convection, especially over the plains, temperatures are expected to
warm to above seasonal levels, with highs back in the 90s to around
the century mark across the plains, with 70s and 80s across the
higher terrain, save for 50s and 60s at the peaks.

Slowly increasing chances of showers and storms can be expected
across the region through next weekend, as available moisture begins
to increase once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1113 AM MDT Sun Jul 25 2021

VFR at all TAF sites except possibly during thunderstorms.
Thunderstorms will be possible during the afternoon and into the
evening at the TAF sites. Very weak forcing makes it difficult to
pinpoint timing and exact location of convection. Outflow
boundaries will be a major factor for storm location. Believe
convection will develop by mid afternoon over the region and
continue into the early evening. With ample moisture, can get
lower ceilings and visibility with storms which could produce
locally heavy rain. By mid evening, convection should end with VFR
conditions. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...PGW
Hazardous weather outlook, Jul 25, 10:38 AM MST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sun Jul 25 2021

COZ058>089-093>099-261745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sun Jul 25 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow moving thunderstorms will develop early
in the afternoon over the mountains and spread to interior
valleys, the I-25 corridor and eastern plains by the middle of the
afternoon. The main risk with storms today will again be locally
heavy rainfall, which could produce flash flooding over recent
burn scars and across areas which have received heavy rain over
the past few days. A few stronger storms could also contain small
hail, gusty winds up to 50 mph and frequent cloud to ground
lightning. Storms will gradually weaken and dissipate during the
evening, with most activity ending by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous afternoon and evening thunderstorms will
continue across the mountains on Monday, with a few storms
possible along the I-25 corridor and across the eastern plains.
Storms will be slow moving and capable of producing locally heavy
rain, leading to enhanced flash flooding risks, especially for
area burn scars. Other storm threats will include lightning and
gusty outflow winds to around 50 mph, with small possible with the
stronger storms.

Storm coverage and intensity will begin to decrease from Tuesday
through the remainder of the work week, as available moisture
decreases across the region. There will be enough residual
moisture to support isolated to scattered afternoon and evening
storms each day, with the best coverage across the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of south central and southeast Colorado this
afternoon and evening.

06/RODRIGUEZ

In the hours before

Special weather statement, Jul 25, 11:24 AM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1224 PM MDT Sun Jul 25 2021

COZ074-251845-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
1224 PM MDT Sun Jul 25 2021

...SPECIAL WEATHER STATEMENT...

At 1221 PM MDT, Doppler radar was tracking a shower producing heavy
rainfall over southeastern Spring Burn Scar south of Highway 160 in
Huerfano county. This activity was nearly stationary.

Elevated stream flows may occur. While highly uncertain, the risk
for flash flooding may be increasing early this afternoon over the
southeastern Spring Burn Scar.

Locations impacted include...
Indian Creek on the southeastern Spring Burn Scar and southeastern
Spring Burn Scar south of Highway 160 in Huerfano county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this activity, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3739 10511 3742 10515 3744 10511 3745 10506
      3743 10504 3739 10508
TIME...MOT...LOC 1821Z 253DEG 0KT 3742 10509

Cohen
Special weather statement, Jul 25, 1:29 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Sun Jul 25 2021

COZ095-096-252115-
Western Kiowa County CO-Eastern Kiowa County CO-
229 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIOWA COUNTY UNTIL 315
PM MDT...

At 228 PM MDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from near Towner to 7 miles
northeast of Haswell. Movement was northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations that may be impacted include...
Eads, Sheridan Lake, Chivington, Brandon, and Towner.

LAT...LON 3838 10315 3861 10314 3861 10205 3838 10205
TIME...MOT...LOC 2028Z 247DEG 14KT 3852 10210 3853 10308

Cohen

The radar

The Pueblo radar (KPUX), 136 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 5 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Huerfano

When
July 25, 1:45 PM MST to 3:45 PM MST
Where
Huerfano County, 5.18 mi ESE of (Vtp)la Veta Pass to 4.91 mi SE of (Vtp)la Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.470, -105.090

Flooding occurred at Indian Creek and Road 421. Eight inches of water was noted, but with no damage.

Thunderstorm Wind, Prowers

When
July 25, 4:44 PM MST to 4:47 PM MST
Where
Prowers County, 5.61 mi WNW of Granada
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.080, -102.410

Hail, Prowers

When
July 25, 5:00 PM MST to 5:03 PM MST
Where
Prowers County, 2.76 mi N of Bristol
Measured
1 in hail
Reported by
Public
Coordinates
38.160, -102.310

Hail, Prowers

When
July 25, 5:02 PM MST to 5:05 PM MST
Where
Prowers County, 2.07 mi N of Bristol
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.150, -102.310

Hail, Prowers

When
July 25, 5:18 PM MST to 5:21 PM MST
Where
Prowers County, 2.76 mi N of Bristol
Measured
1 in hail
Reported by
Public
Coordinates
38.160, -102.310

Flash Flood, Fremont

When
July 25, 6:00 PM MST to 8:00 PM MST
Where
Fremont County, 3.62 mi NNE of Canon City to 3.73 mi NNE of Canon City
Cause
Heavy Rain
Reported by
Public
Coordinates
38.500, -105.210

There were several wash outs along county road 9, with rocks and boulders washed onto the the road between mile 1 through 10.

Flash Flood, Fremont

When
July 25, 6:30 PM MST to 8:30 PM MST
Where
Fremont County, 1.38 mi N of Canon City to 1.45 mi N of Canon City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.470, -105.230

Several roads were flooded throughout the Canon City area, with water depth up to 8 inches in low spots.

Flash Flood, Fremont

When
July 25, 6:44 PM MST to 8:44 PM MST
Where
Fremont County, 1.28 mi WNW of Rockvale to 2.17 mi W of Rockvale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.380, -105.190

High water and wash outs on Chandler road and County road 78.

Flash Flood, Custer

When
July 25, 7:00 PM MST to 9:00 PM MST
Where
Custer County, 9.77 mi W of Wetmore to 7.69 mi NNE of Rosita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.240, -105.270

Extensive road damage was observed. A 7 foot wall of water developed due to a culvert plugging up. County roads 271, 261, and 265 all remained closed throughout the night.

Heavy Rain, Custer

When
July 25, 8:12 PM MST to 10:12 PM MST
Where
Custer County, 2.82 mi S of Wetmore
Reported by
Trained Spotter
Coordinates
38.200, -105.100

Heavy rainfall of 2.00 inches.

Heavy Rain, Pueblo

When
July 25, 8:20 PM MST to 10:20 PM MST
Where
Pueblo County, 1.29 mi WSW of Rye
Reported by
NWS Employee
Coordinates
37.910, -104.950

Heavy Rain, Pueblo

When
July 25, 8:31 PM MST to 10:31 PM MST
Where
Pueblo County, 0.88 mi SE of Rye
Reported by
CoCoRaHS
Coordinates
37.910, -104.920

Heavy rainfall of 1.93 inches.

Heavy Rain, Fremont

When
July 25, 8:40 PM MST to 10:40 PM MST
Where
Fremont County, 2.16 mi E of Canon City
Reported by
Trained Spotter
Coordinates
38.450, -105.190

Heavy rainfall of 1.26 inches.

Heavy Rain, Pueblo

When
July 25, 10:15 PM MST to July 26, 12:15 AM MST
Where
Pueblo County, 0.69 mi S of Beulah
Reported by
Trained Spotter
Coordinates
38.070, -104.980

Heavy Rain, Prowers

When
July 26, 6:44 AM MST to 8:44 AM MST
Where
Prowers County, 0.88 mi NW of Lamar
Reported by
Trained Spotter
Coordinates
38.090, -102.630

Heavy rainfall of 1.00 inches.

Heavy Rain, Custer

When
July 26, 8:55 AM MST to 10:55 AM MST
Where
Custer County, 7.39 mi NW of San Isabel
Reported by
Trained Spotter
Coordinates
38.060, -105.140

Heavy rainfall of 1.61 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977743, 977754, 977748, 977749, 977750, 977744, 977745, 977746, 977747, 977751, 977752, 977753, 977755, 977756, 977757, 977758.